Heavy Rain, Dekalb
- When
- November 27, 7:00 AM CST to November 28, 7:00 AM CST
- Where
- Dekalb County, 1.33 mi ESE of Sylvania
- Reported by
- CoCoRaHS
- Coordinates
- 34.560, -85.810
Rainfall of 3.76 inches was reported.
A warm conveyor belt of heavy rainfall developed in advance of an intensifying upper level low which dumped from around 2 to over 5 inches of rain across the eastern two thirds of north Alabama and middle Tennessee. The highest rain amounts were recorded in Jackson and DeKalb Counties with 3 to 5 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A warm conveyor belt of heavy rainfall developed in advance of an intensifying upper level low which dumped from around 2 to over 5 inches of rain across the eastern two thirds of north Alabama and middle Tennessee. The highest rain amounts were recorded in Jackson and DeKalb Counties with 3 to 5 inches. The rain fell over 24 to 36 hour period, with rainfall remaining light to moderate during most its duration. The rainfall resulted in minor river flooding along the Little River, Big Wills Creek and Paint Rock River. A landslide occurred on Highway 35 just north of Section in Jackson County. A driver was trapped in his vehicle, but was rescued unharmed. Trees, boulders and debris blocked 100 to 250 yards of Highway 35.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 27, 5:56 AM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 556 AM CST SUN NOV 27 2011 .UPDATE...FOR 12Z AVIATION. && .AVIATION... WIDESPREAD SHRA AHEAD OF AN APPROACHING CDFNT ARE AFFECTING NORTHERN AL TERMINALS THIS MORNING. CURRENTLY...A BAND OF LGT/MDT SHRA WITH A FEW AREAS OF EMBEDDED +SHRA IS ALIGNED ALONG AND JUST EAST OF KHSV. HOWEVER...FURTHER DEVELOPMENT TO THE SW MAY AFFECT KHSV WITH +SHRA THRU ABOUT 15Z. AFTERWARDS...THE BAND IS LIKELY TO PROPAGATE EWRD AT THE SAME TIME THAT LLWS DECREASES. MVFR CIGS ARE LIKELY THRU AT LEAST 21Z AT KHSV. A BRIEF PERIOD OF VFR CONDITIONS IS POSSIBLE BTWN 21-00Z AS A MOISTURE MINIMUM MOVES ACROSS THE AREA...BUT CONFIDENCE IS STILL LOW ATTM. MEANWHILE...MAINLY -SHRA/-RA ARE EXPECTED AT KMSL FOR MOST OF THE PERIOD WHICH IS LOCATED WITHIN A RELATIVE MOISTURE MINIMUM. A BAND OF LGT/MDT RAIN CURRENTLY TO THE WEST STRETCHING SW-NE JUST EAST OF THE MISS RIVER WILL MOVE CLOSER TO NW AL...BUT MAY WEAKEN AS OVERALL FORCING FOR ASCENT WEAKENS WITH THIS BAND. NEVERTHELESS...LOW-LVL MOISTURE WILL LIKELY INCREASE SUFFICIENTLY TO BRING LOW-END MVFR CIGS BACK TO KMSL BY ABOUT 20Z. && .DISCUSSION... /ISSUED 447 AM CST SUN NOV 27 2011/ A HIGHLY AMPLIFIED MID/UPPER-LEVEL FLOW PATTERN IS CURRENTLY IN PLACE ACROSS NORTH AMERICA...WITH A SHARP LONG WAVE TROUGH EXTENDING FROM AN ANCHORING UPPER LOW OVER SOUTHERN ONTARIO SOUTHWARD TO THE LOWER RIO GRANDE VALLEY. THIS LONG WAVE TROUGH IS BEING EFFECTIVELY BLOCKED BY TWO SEPARATE MID-LEVEL HIGHS...ONE LOCATED OFF THE COAST THE SOUTHEASTERN U.S. AND THE OTHER POSITIONED OFF THE COAST OF SOUTHERN CALIFORNIA. THE RESULTANT STRONG SOUTHWESTERLY MID- TROPOSPHERIC FLOW HAS RESULTED IN ABUNDANT MOISTURE FROM THE EQUATORIAL REGION OF THE PACIFIC BEING TRANSPORTED NORTHEASTWARD ACROSS THE TENNESSEE VALLEY...AND SUPPORTING PWAT VALUES IN THE 1.25-1.5 INCH RANGE. STRONG LOW-LEVEL WARM/MOIST ADVECTION AND INCREASING LARGE SCALE ASCENT HAVE ALLOWED SEVERAL WAVES OF LIGHT/MODERATE RAIN TO SPREAD NORTHWARD ACROSS THE FORECAST AREA THIS MORNING...WITH THIS TREND EXPECTED TO CONTINUE THROUGH THE DAY...AS A STRONG SURFACE COLD FRONT ASSOCIATED WITH THE MID/UPPER- LEVEL TROUGH PUSHES SLOWLY EASTWARD THROUGH THE DAY. WILL MAINTAIN INHERITED CATEGORICAL POPS FOR THE ENTIRE REGION...WITH TOTAL RAINFALL AMOUNT RAGING FROM AROUND 0.5 INCHES IN NORTHWEST ALABAMA TO BETWEEN 1-1.5 INCHES ACROSS THE NORTHEASTERN ZONES. TEMPERATURES WILL BE A BIT MORE COMPLICATED... WITH THE COLD FRONT EXPECTED TO BE PUSHING INTO NORTHWEST ALABAMA AROUND 12Z AND EXITING INTO NORTHWEST GEORGIA AROUND 28/00Z. OTHERWISE...GLOBAL MODELS CONTINUE TO SHOW EXCELLENT AGREEMENT IN FORECASTING THE NORTHERN END OF THE LONG WAVE TROUGH TO GRADUALLY DEEPEN AND SHIFT NORTHEASTWARD ACROSS THE SOUTHERN PORTION OF HUDSON BAY LATER TODAY...AS THE SOUTHERN END OF THE TROUGH BEGINS TO DEEPEN INTO A STRONG CUTOFF LOW SOMEWHERE ACROSS MISSOURI OR ARKANSAS. THIS WILL LEAD TO A CONTINUATION OF WIDESPREAD LIGHT/MODERATE RAINFALL EVEN IN THE POST FRONTAL AIR MASS...AS LARGE SCALE FORCING FOR UPWARD VERTICAL MOTION AND ELEVATED WARM ADVECTION CONTINUE TO INCREASE. IT STILL APPEARS AS IF LIFT WILL BE MAXIMIZED DURING THE PERIOD FROM LATE MONDAY AFTERNOON THROUGH TUESDAY MORNING...AS ALL GUIDANCE SUGGESTS THAT THE CUTOFF UPPER LOW WILL CONTINUE TO GRADUALLY DEEPEN AND LIFT NORTHEASTWARD FROM THE LOWER MISSISSIPPI VALLEY REGION... ACROSS NORTHERN ALABAMA AND INTO THE CENTRAL APPALACHIANS BY TUESDAY EVENING...AS ANOTHER MID-LEVEL WAVE DROPS SOUTHEASTWARD ACROSS THE NORTHERN ROCKIES AND PLAINS. OVERALL...EXPECT PRECIPITATION CHANCES TO REMAIN VERY HIGH DURING THE DAY ON MONDAY...BUT THE P-TYPE SHOULD BECOME MORE CONVECTIVE IN NATURE AS THE STRONG FORCING FROM THE UPPER LOW BEGINS TO IMPINGE ON THE REGION. THUS...HAVE INDICATED SHOWERS ON MONDAY...AS OPPOSED TO THE STRATIFORM RAINFALL EXPECTED TODAY AND TONIGHT. MOST LOCATIONS WILL LIKELY EXPERIENCE BETWEEN 2-3 INCHES OF RAINFALL THROUGH THE SHORT TERM PERIOD...OVER A PROLONGED PERIOD OF TIME WE DO NOT ANTICIPATE THIS TO GENERATE MAJOR FLOODING CONCERNS. STRONG VERTICAL MOTION...COUPLED WITH THE PREEXISTING COLD POCKET OF AIR ALOFT AND STRONG LOW-LEVEL COLD ADVECTION ON THE SOUTHWESTERN SIDE OF A DEEPENING SURFACE LOW SHIFTING NORTHWARD ACROSS EASTERN TENNESSEE/KENTUCKY WILL SET THE STAGE FOR A TRANSITION TO RAIN/SNOW MIX BY MONDAY EVENING...WITH FORECAST SOUNDINGS INDICATING FAVORABLE CONDITIONS FOR PURE SNOW ON MONDAY NIGHT/TUESDAY MORNING. PRECIPITATION SHOULD THEN TRANSITION BACK TO A RAIN/SNOW MIXTURE LATE ON TUESDAY MORNING...BEFORE PROFILES WARM TO THE POINT OF SUPPORTING A COLD RAIN ON TUESDAY AFTERNOON WITH ANY LINGERING PRECIPITATION AS THE LOW LIFTS NORTHEASTWARD AND AWAY FROM THE LOCAL AREA. DUE TO RECENT WARM TEMPERATURES...WE ARE STILL ONLY ANTICIPATING A LIGHT DUSTING OF SNOW...WITH THE MOST SUBSTANTIAL ACCUMULATIONS LIKELY TO OCCUR ON GRASSY SURFACE IN HIGHER TERRAIN. HOWEVER...THE POTENTIAL DOES EXIST FOR ELEVATED INSTABILITY TO GENERATE SOME CONVECTIVE SNOWFALL...AND THIS MAY LEAD TO LOCALLY HIGHER SNOWFALL RATES... ENHANCING THE CHANCES FOR LOW-END ACCUMULATIONS. THIS PORTION OF THE FORECAST WILL HAVE TO BE REFINED AS WE DRAW CLOSER TO THE ACTUAL EVENT. NO MAJOR CHANGES WILL BE MADE TO THE EXTENDED PORTION OF THE FORECAST...WITH DRY CONDITIONS EXPECTED TO PREVAIL AS THE FLOW ALOFT BECOMES MORE ZONAL IN THE WAKE OF A DEPARTING TROUGH AXIS ACROSS THE SOUTHEASTERN U.S. AND ANOTHER STRONG UPPER LOW FORECAST TO CUTOFF ACROSS THE SOUTHWESTERN UNITED STATES. COLD TEMPERATURES WILL REMAIN ACROSS THE REGION THROUGH THE END OF THE WEEK...WITH RETURN FLOW NOT DEVELOPING UNTIL NEXT WEEKEND AT THE EARLIEST. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && AVIATION...KDW DISCUSSION...70/DD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 444 AM CST SUN NOV 27 2011 ALZ001>010-016-TNZ076-096-097-271900- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 444 AM CST SUN NOV 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... LIGHT TO MODERATE RAIN WITH AN OCCASIONAL EMBEDDED HEAVY SHOWER WILL CONTINUE ACROSS THE AREA TODAY. TOTAL RAINFALL AMOUNTS AROUND ONE TO THREE INCHES ARE STILL ANTICIPATED...WITH THE HIGHEST AMOUNTS LIKELY OCCURRING IN NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE. WHILE WIDESPREAD FLOODING IS NOT EXPECTED...THE RISK OF FLOODING WILL INCREASE IF HEAVY SHOWERS TRACK REPEATEDLY OVER THE SAME LOCATIONS. URBAN AREAS WOULD BE THE MOST SUSCEPTIBLE TO MINOR FLOODING DUE TO RUNOFF FROM PAVED SURFACES...AND NARROW VALLEYS IN THE EAST SUCH AS THE PAINT ROCK AND DEKALB VALLEYS WHERE ANY RUNOFF WOULD BE MORE CONFINED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... PERIODS OF LIGHT RAIN WILL CONTINUE THROUGH MONDAY...BUT COLDER AIR WILL BEGIN TO FILTER INTO THE REGION ON MONDAY NIGHT. LIGHT RAIN SHOWERS ARE EXPECTED TO MIX WITH AND THEN CHANGE OVER TO LIGHT SNOW SHOWERS GRADUALLY ON MONDAY NIGHT. RELATIVELY WET AND WARM GROUND CONDITIONS WILL HELP TO MELT FALLING SNOW...BUT SNOW SHOWERS MAY BE HEAVY ENOUGH TO AMOUNT IN BRIEF MINOR ACCUMULATIONS MAINLY ON GRASSY SURFACES. ANY MINOR ACCUMULATIONS WILL BE MOST LIKELY IN THE HIGHER ELEVATIONS. DUE TO THE LIKELIHOOD THAT SNOW WILL NOT BE ABLE TO ACCUMULATE ON ROAD SURFACES...TRAVEL PROBLEMS ARE NOT EXPECTED AT THIS TIME. THE PRECIPITATION WILL LIKELY CHANGE OVER TO LIGHT RAIN BEFORE ENDING ON TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. KDW
The national radar mosaic for the moment the first event began.
3 flood, 2 heavy rain, 1 debris flow. Local standard time, as filed.
Rainfall of 3.76 inches was reported.
A 24 hour rainfall of 5.22 inches was reported.
Flooding along Big Wills Creek prompted the closure of County Road 39 near County Road 227.
Flooding on Town Creek prompted the closure of County Road 743 from County Road 117 to County Road 730.
A landslide along State Highway 35 occurred near the town of Section on the side of Sand Mountain around 4:30 am. At least two large boulders, one the size of a pickup truck, along with a large quantity of smaller rocks, dirt and trees slid into the road. A car was trapped under the landslide, and rescue crews were able to get the driver out unharmed. The road was not cleared and reopened until around 3:45 pm later that day.
Mill and Snead Road was barricaded and closed due to flooding along the Paint Rock River. Time estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350665, 350666, 350652, 350655, 350667, 350664.